Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS Dodge City, KS

June 22, 1998Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1998, 9:19 PM CDT for Hodgeman County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1998, 9:19 PM CDT (02:19 UTC)
Expired
Jun 22, 1998, 10:05 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:55 PM CDTHail 1.75Hanston, KSWindshield broken.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2259 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.7
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS1 KDDC 230220 RRA
SVRDDC
KSC083-230305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AND SOUTHEASTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1005 PM CDT

* AT 917 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTHWEST OF HANSTON MOVING NORTHEAST AT
  35 MPH.

* SOME LOCATIONS AFFECTED
  HANSTON                      BY 930 PM CDT
  GRAY                         BY 935 PM CDT
  RURAL RESIDENTS OF SOUTHEAST AND EASTERN HODEGMAN COUNTY.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

D.STEINMETZ/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:17 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 3:17 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT MON JUN 22 1998

...FORECAST CHALLENGE AGAIN TONIGHT IS POPS...

THETA-E AXIS POKING INTO SWRN KS AHEAD NEXT SHORTWV EVIDENT ON
WATER VAPOR LOOP AND CLOSE TO MODEL FCST. UPSLOPE FLOW WITH 60
PLUS TD FEED ALL THE WAY INTO NERN CO ATTM. SHARP SNDG SHOWS
WEAKENING CAP WITH TEMPS IN LOW 90S. TWO AREAS OF CONCERN TNGT
ARE NEAR H8 TD AXIS COMING INTO SERN PART OF CWA AND UNCAPPED
AREA TO THE NORTH. THE SERN PART MAY FIRE SOME TSTMS ALONG IT
LIKE LAST FEW DAYS IN WRN OK AND ERN WRN TX. THESE WILL BE SLOW
MOVING AND POTENTIALLY HEAVY RAINERS IF THEY GO WITH MID LVL
WINDS ONLY 20KT. THE OTHER AREA OF CONCERN IS NORTH CWA WHERE
WAA AND WEAK CAP EXIST NORTH OF WARM FRONTAL BOUNDARY. MCS
TO AGAIN FIRE IN NERN CO AND FOLLOW H7 TEMP LINE OF 10-11C INTO
THE NORTHERN PART OF CWA. AGAIN HEAVY RAIN BAND MAY SET UP AHD
OF THAT WAVE. WILL GO WITH 60 POP NORTH AND 30 POP SE AND ERN
CWA AND CARRY 20 POP REST OF AREA FOR ISOLATED STMS THAT MAY
MAKE IT OUT OF SERN CO INTO SWRN KS WITH WAVE. SWRN KS MAY
BE TO CAPPED TO SEE ANY CNVCTN. SOME SEVERE IS ALSO POSSIBLE
ACROSS WHOLE AREA.

FOR TMRW H7 AND H8 TEMPS CONT TO BUILD AND MAIN THETA-E AXIS
MOVS EAST. WINDS TO HELP IN WARMG ALSO WITH 20 TO 30 MPH FROM
SW. WILL GO WARMER THAN GUID BASED ON ETA FCST H8 TEMPS INTO
THE CENTURY MARK MOST AREAS.

TMRW NIGHT AREA FAIRLY CAPPED AND SWRLY FLOW SHLD HOLD ANY
CNVCTN AT BAY. BY TUESDAY H5 RDG CONT TO BUILD ALONG WITH
H8 TEMPS FCST FROM 32 TO 34C. WILL GO WITH 100 TO 105 WHICH IS
AGAIN WARMER THAN GUID.

THE EXTENDED PERIOD CONT TO LOOK HOT AND HAVE BACKED OFF SLIGHTLY
ON THE VERY HIGH HEAT OF 110. HOWEVER TEMPS FROM 100 TO 105 LOOK
RSNBL.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 067/100 070/103 071 200
GCK 063/099 069/102 069 200
EHA 064/101 067/106 068 200
LBL 064/101 069/105 068 200
HYS 064/099 070/101 070 610
P28 070/099 073/101 075 310

KRUSE

In the hours before

Local storm report, Jun 22, 4:28 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT MON JUN 22 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    15 SE SCOTT CITY          KS   60 MPH TSTM GUST
06/22/98   SCOTT

1205 AM    15 SE SCOTT CITY          KS   0.75 INCH HAIL
06/22/98   SCOTT

1245 AM    19 SE TREGO CENTER        KS   65 MPH TSTM GUST
06/22/98   TREGO

1245 AM    17 NE NESS CITY           KS   70 MPH TSTM GUST
06/22/98   NESS

1245 AM    19 SE WAKEENEY            KS   0.75 INCH HAIL
06/22/98   TREGO

0145 AM    16 NW MEADE               KS   65 MPH TSTM GUST
06/22/98   MEADE

0145 AM    16 NW MEADE               KS   0.88 INCH HAIL
06/22/98   MEADE

MCAVOY
Local storm report, Jun 22, 4:28 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT MON JUN 22 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    15 SE SCOTT CITY          KS   60 MPH TSTM GUST
06/22/98   SCOTT

1205 AM    15 SE SCOTT CITY          KS   0.75 INCH HAIL
06/22/98   SCOTT

1245 AM    19 SE TREGO CENTER        KS   65 MPH TSTM GUST
06/22/98   TREGO

1245 AM    17 NE NESS CITY           KS   70 MPH TSTM GUST
06/22/98   NESS

1245 AM    19 SE WAKEENEY            KS   0.75 INCH HAIL
06/22/98   TREGO

0145 AM    16 NW MEADE               KS   65 MPH TSTM GUST
06/22/98   MEADE

0145 AM    16 NW MEADE               KS   0.88 INCH HAIL
06/22/98   MEADE

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:21 PM CDTSevere Thunderstorm WarningDDCClark, Meade49 min
Jun 22, 8:03 PM CDTSevere Thunderstorm WarningDDCSeward32 min
Jun 22, 8:08 PM CDTSevere Thunderstorm WarningDDCMeade32 min
Jun 22, 8:10 PM CDTSevere Thunderstorm WarningDDCClark35 min
Jun 22, 8:20 PM CDTSevere Thunderstorm WarningDDCFord, Gray45 min
Jun 22, 8:44 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 22, 8:54 PM CDTSevere Thunderstorm WarningDDCKiowa31 min
Jun 22, 9:00 PM CDTSevere Thunderstorm WarningDDCGray50 min
Jun 22, 9:13 PM CDTSevere Thunderstorm WarningDDCEdwards47 min
Jun 22, 9:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa49 min
Jun 22, 9:38 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 22, 9:48 PM CDTSevere Thunderstorm WarningDDCFinney32 min
Jun 22, 10:07 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
Jun 22, 10:26 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
Jun 22, 10:30 PM CDTSevere Thunderstorm WarningDDCRush35 min
Jun 22, 10:42 PM CDTSevere Thunderstorm WarningDDCStafford33 min
Jun 23, 5:41 PM CDTSevere Thunderstorm WarningDDCEllis34 min
Jun 23, 5:51 PM CDTSevere Thunderstorm WarningDDCEllis49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.